Iowa, 2016

Flash Flood and Heavy Rain in Iowa, September 24 to 25, 2016

September 24 to 25, 2016 · NWS DMX · 7 events in 3 counties and zones

Leading up to this event, a low pressure system was slowly working its way northeast through the Dakotas and into southern Canada. The associated fronts made their presence felt within Iowa on the 24th and 25th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Leading up to this event, a low pressure system was slowly working its way northeast through the Dakotas and into southern Canada. The associated fronts made their presence felt within Iowa on the 24th and 25th. The warm front worked its way up through the state on the 24th with little consequence, followed by the cold front and leading storms overnight the 24th into the 25th. While no damaging winds or hail were associated with storms, areas across portions of central and southern Iowa received heavy rainfall and localized flooding. The heaviest rainfall was seen across southern Iowa where 3.93 inches was reported in Murray.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Sep 24, 5:40 AM CST, 20 minutes earlier.

Area forecast discussion, Sep 24, 5:40 AM CST, 20 minutes before
AREA FORECAST DISCUSSION
National Weather Service Des Moines IA
640 AM CDT Sat Sep 24 2016

.SHORT TERM.../Today/
Issued at 410 AM CDT Sat Sep 24 2016

Main concern in the short term will be the increasing threat of
showers and thunderstorms by late in the period.  Currently...
boundary located from near Sioux City to near Des Moines and on to
Ottumwa. Low clouds and areas of fog have become quite
widespread north of this front and this should persist through
sunrise as moisture remains trapped near the surface underneath
the frontal inversion. However, the inversion will begin to erode
after sunrise with an increase in mixing as winds intensify ahead
of approaching system. Therefore, will see the low clouds
dissipate from south to north during the morning with some
sunshine in most areas by midday. However, this will be short
lived as front approaches from the west by late in the period.
Instability axis will strengthen through the Missouri river valley
by late afternoon along with some increasing shear as wind fields
strengthen. Convection is expected to form/intensify by mid/late
afternoon just west of the forecast area and push into western
areas by the end of the period. Shear and instability will be
modest and the severe threat looks somewhat limited although some
large or some damaging wind remains possible. Other concern will
be from heavier rainfall, especially after the washouts that have
occurred the past couple of nights. However, the bulk of rainfall
will occur into the next period and will be addressed then. This
will be the final day of temperatures nearly 15 degrees above
normal ahead of the approaching front.

.LONG TERM.../Tonight through Friday/
Issued at 410 AM CDT Sat Sep 24 2016

The cold front and rain chances tonight into Sunday were the
primary focus of the extended period. Deep upper level trough and
associated strong upper low pressure looks to enter the Central
and Northern Plains this evening and transition across the region
through Sunday afternoon. A sharp cold front will across the CWA
overnight tonight towards 12z Sunday. Models are actually in
fairly good agreement with the fropa across Iowa along with the
decent CAA behind the upper low Sunday. Frontogenetical forcing
increases over the west past 00z Sunday and transitions eastward
throughout the night with the fropa. Soundings are nearly or
completely saturated throughout the column ahead of the front
with good moisture transport into the state tonight as well. The
PWATs tonight continue to range from 1.5 to 2.0 inches and warm
layer cloud depths top 4000 meters over the central and south.
Plus, there is slightly better QG forcing over the south to
southwest and this is the location likely to see a bit higher QPF.
Still, the flood-ladened north could see up to an additional inch
tonight only adding to the ongoing issues. The positive twist is
that many of the rivers have crested or will have crested prior
the rains tonight. If the Shell Rock to Cedar River basins do
receive some heavy rain, the rivers will likely experience a more
secondary crest than adding to the crest that is already flowing
downstream. That all being said, flash flooding still poses a
significant threat tonight and a watch might be needed if the QPF
maximum is shifted further north.

The cold front will quickly dry out the atmosphere between 12-15z
Sunday and pops quickly diminish during this time across the east.
Increased winds during the afternoon with the decent CAA and
surface pressure gradient. Some mid level stratocu may develop
within the CAA regime in the afternoon inhibiting the deep mixing.
Still, gusts to 25-30 mph are likely.

Monday, a secondary push of cold air on the backside of the upperlevel
low centered over the Great Lakes region. Strong and deep mixing
develops during the afternoon behind the decent PV anomaly with
winds atop the mixed layer ranging from 35-40 knots, especially
over northern Iowa. Although a very dry atmosphere will be in
place Monday, combined with the strong winds, normally there would
be some minor fire weather concerns for harvesting. However,
since much of the state has been wet lately, the fire weather
threat remains very low.

Tuesday through Friday...A large upper level ridge of high
pressure dominates the weather pattern and provides a much needed
extended period of dry conditions and near normal temperatures.

&&

.AVIATION.../For the 12Z TAFS through 12Z Sunday morning/
Issued at 637 AM CDT Sat Sep 24 2016

Low stratus and areas of fog are expected early in the Taf period
at most locations with moisture trapped under a frontal inversion.
This should begin to mix out as winds increase today ahead of
approaching system. However, prior to mixing will see IFR
conditions at most locations improving to VFR by 18Z. Showers and
thunderstorms are expected to cross central Iowa tonight with a
frontal boundary with MVFR to IFR conditions in and around the
storms.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...Cogil
LONG TERM...Podrazik
AVIATION...Cogil
Hazardous weather outlook, Sep 24, 4:09 AM CST, 1 hour 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
509 AM CDT SAT SEP 24 2016

IAZ025>028-039-251015-
WRIGHT-FRANKLIN-BUTLER-BREMER-BLACK HAWK-
509 AM CDT SAT SEP 24 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

NUMEROUS RIVER AND AREAL FLOOD WARNINGS REMAIN IN EFFECT FOR
NORTHERN IOWA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE
WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS ON THE
WARNINGS AND LATEST RIVER STAGES AND FORECASTS.

THUNDERSTORMS RETURN TONIGHT INTO SUNDAY MORNING. HEAVY RAIN IS
POSSIBLE ALONG WITH ISOLATED SEVERE THREAT. THE MAIN CONCERN WILL
BE ADDITIONAL FLASH FLOODING AND EVEN EXACERBATE THE CURRENT
RIVER FLOODING. IF SEVERE WEATHER DEVELOPS...THE MAIN THREAT WILL
BE LARGE HAIL AND DAMAGING WIND.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

LINGERING THUNDERSTORMS ARE POSSIBLE DURING THE MORNING SUNDAY.
HOWEVER...THE SEVERE WEATHER THREAT IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT INTO SUNDAY MORNING.

IAZ004>007-015>017-023-024-033>038-044>050-057>062-070>075-
081>086-092>097-251015-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-SAC-CALHOUN-WEBSTER-HAMILTON-HARDIN-GRUNDY-
CRAWFORD-CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-
DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-
MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-
DECATUR-WAYNE-APPANOOSE-DAVIS-
509 AM CDT SAT SEP 24 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS RETURN TONIGHT INTO SUNDAY MORNING. HEAVY RAIN IS
POSSIBLE ALONG WITH ISOLATED SEVERE THREAT. THE POTENTIAL FOR
LOCALLY HEAVY RAIN EXIST AND MAIN LEAD TO FLASH FLOODING. IF
SEVERE WEATHER DEVELOPS...THE MAIN THREAT WILL BE LARGE HAIL AND
DAMAGING WIND.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

LINGERING THUNDERSTORMS ARE POSSIBLE DURING THE MORNING SUNDAY.
HOWEVER...THE SEVERE WEATHER THREAT IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

KLP

The radar

The Des Moines radar (KDMX), 72 km away, was scanning. The volume nearest the first event began at 12:05 UTC.

Open the radar archive at this moment

Event by event

6 heavy rain, 1 flash flood. Local standard time, as filed.

Heavy Rain, Union

When
September 24, 6:00 AM CST to September 25, 6:00 AM CST
Where
Union County, 1.04 mi E of Lorimor
Reported by
COOP Observer
Coordinates
41.130, -94.050

Coop observer reported heavy rainfall of 3.0 inches over the last 24 hours.

Heavy Rain, Madison

When
September 24, 6:00 AM CST to September 25, 6:00 AM CST
Where
Madison County, 0.69 mi N of Winterset
Reported by
CoCoRaHS
Coordinates
41.340, -94.020

CoCoRaHS observer reported heavy rainfall of 2.30 inches over the last 24 hours.

Heavy Rain, Clarke

When
September 24, 6:30 AM CST to September 25, 6:30 AM CST
Where
Clarke County, 1.25 mi ESE of Murray
Reported by
Trained Spotter
Coordinates
41.040, -93.950

Trained spotter reported heavy rainfall of 2.3 inches over the last 24 hours.

Heavy Rain, Union

When
September 24, 7:00 AM CST to September 25, 7:00 AM CST
Where
Union County, 3.61 mi SSE of Thayer
Reported by
CoCoRaHS
Coordinates
40.980, -94.030

CoCoRaHS observer reported heavy rainfall of 2.22 inches over the last 24 hours.

Heavy Rain, Clarke

When
September 24, 8:30 AM CST to September 25, 8:30 AM CST
Where
Clarke County, 1.25 mi ESE of Murray
Reported by
Trained Spotter
Coordinates
41.040, -93.950

Trained spotter reported heavy rainfall of 3.93 inches over the last 24 hours. Measured with a CoCoRaHS gage.

Heavy Rain, Clarke

When
September 24, 8:30 AM CST to September 25, 8:30 AM CST
Where
Clarke County, 0.87 mi SW of Murray
Reported by
Trained Spotter
Coordinates
41.040, -93.980

Trained spotter reported heavy rainfall of 2.52 inches over the last 24 hours.

Flash Flood, Clarke

When
September 24, 10:00 PM CST to September 25, 3:00 AM CST
Where
Clarke County, 1.15 mi SSE of Murray to 0.4 mi ESE of Murray
Cause
Heavy Rain
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
41.035, -93.962

Trained spotter reported flooding in Murray, including 6 to 8 inches of standing water in the City Park at the time of the report, a driveway culvert destroyed by water, a mobile home surrounded by 1 foot of standing water, and ditches with several feet of water.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2016Every state in 2016This day in weather historyWarnings in Iowa, September 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 660364, 660365, 660366, 660368, 660369, 660370, 660363.